Study examines azithromycin, levofloxacin use and risks of cardiac arrhythmia and death

COLUMBIA, S.C. — Using azithromycin and levofloxacin increases the risk of cardiac arrhythmia and death, according to a study of U.S. veterans.

The research was published in the March/April issue of Annals of Family Medicine.

Azithromycin use has been associated with increased risk of death among patients at high baseline risk, but not for younger and middle-aged adults, researchers stated. The Food and Drug Administration issued a public warning on azithromycin, including a statement that the risks were similar for levofloxacin. This prompted researchers to conduct a study among U.S. veterans to test the hypothesis that taking azithromycin or levofloxacin would increase the risk of cardiovascular death and cardiac arrhythmia compared with those taking amoxicillin.

Researchers studied a cohort of U.S. veterans (mean age 56.8 years) who received an exclusive outpatient dispensation of either amoxicillin, azithromycin or levofloxacin at the Department of Veterans Affairs between September 1999 and April 2012. Azithromycin was dispensed mostly for five days, whereas amoxicillin and levofloxacin were dispensed mostly for at least 10 days.

According to researchers, they found that, compared with amoxicillin, azithromycin resulted in a statistically significant increase in mortality and arrhythmia risks on days one to five, but not six to 10. Levofloxacin, which was predominantly dispensed for a minimum of 10 days, resulted in an increased risk throughout the 10-day period.

Login or Register to post a comment.